Alert archive / Nevada / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 38, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Aug 20, 2004, 3:21 PM PDT for Eureka County, Lander County, Nevada. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2004, 3:21 PM PDT (22:21 UTC)
- Expired
- Aug 20, 2004, 4:15 PM PDT
- In force
- 54 min
- Issued by
- NWS Elko, NV
- Area
- Counties, with a storm outline in the text
Counties Eureka County, NV, Lander County, NV
The radar
The Elko radar (KLRX), 14 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -345 J/kg
- Mixed-layer LCL
- 1817 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KLKN 202221 CCA SVRLKN NVC011-015-202315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 316 PM PDT FRI AUG 20 2004 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN EUREKA COUNTY IN NORTH CENTRAL NEVADA THIS INCLUDES THE CITIES OF...CRESCENT VALLEY...BEOWAWE NORTHEASTERN LANDER COUNTY IN NORTH CENTRAL NEVADA THIS INCLUDES THE CITIES OF...BATTLE MOUNTAIN...ARGENTA * UNTIL 415 PM PDT * AT 312 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER BATTLE MOUNTAIN...AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARGENTA BY 335 PM PDT 8 MILES NORTHWEST OF CRESCENT VALLEY BY 415 PM PDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN BATTLE MOUNTAIN WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4077 11694 4061 11706 4034 11658 4057 11640 $$ MORRISON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:45 PM PDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 20, 12:45 PM PDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 1245 PM PDT FRI AUG 20 2004 .SYNOPSIS...ABUNDANT MOISTURE OVER NEVADA WILL KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS IN THE AREA INTO THE WEEKEND. BREEZY CONDITIONS WILL DEVELOP ON SUNDAY AS AN AREA OF LOW PRESSURE APPROACHES FROM THE WEST. THIS LOW PRESSURE SYSTEM WILL BRING COOLER WEATHER TO THE REGION THROUGH MOST OF NEXT WEEK. && .DISCUSSION...ONCE AGAIN...NO SIGNIFICANT CHANGES TO SHORT TERM. SUFFICIENT MOISTURE REMAINS IN PLACE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH SATURDAY...SO WILL CONTINUE TO CARRY CHANCE POPS ON SAT. HOWEVER...SLIGHTLY DRIER ON SATURDAY OVER HUMBOLDT AND LACK OF UPPER SUPPORT...SO TRIMMED POPS BACK THERE. CONVECTION A LITTLE SLOWER TO KICK OFF TODAY THAN YESTERDAY BASED ON RADAR AND VIS IMAGERY. FORECAST SOUNDINGS FROM BOTH GFS/ETA SHOW CAPE OVER 1000 J/KG AND LI/S OF -2 TO -5C TODAY AND SATURDAY. FOR TODAY AND TONIGHT...CONVECTION WILL BE ENHANCED WITH UPSTREAM VORT MAX. THIS WELL DEFINED VORT CENTER EVIDENT IN WV IMAGERY AND LOCATED NEAR NV/OR/ID BORDER AT 18Z. 12Z MODELS DID NOT INITIALIZE THIS FEATURE VERY WELL...WITH GFS TOO SLOW AND ETA ONLY SLIGHTLY BETTER WITH POSITION. MODELS ALSO SHOW SEPARATE VORT CENTER NEAR SOUTHERN CWA OVERNIGHT WITH SOME INSTABILITY IN PLACE SO WILL EXTEND SLIGHT CHANCE POPS ACROSS MOST OF NORTHERN NYE ZONE. BY SUNDAY...TROF BEGINS APPROACHING REGION FROM NW. CONTINUED TREND OF LOWER POPS AS SW FLOW SETS UP BRINGING DRIER AIR INTO CWA. WINDS WILL ALSO BECOME MORE OF AN ISSUE AS PRESSURE GRAD TIGHTENS UP. H5 WINDS APPROACH 50 KTS OVER NW CWA BY 00Z MON. MOS GUIDANCE ALSO GIVING VALUES IN 15-20 KT RANGE ON SUNDAY. WILL WORD FOR BREEZY CONDITIONS. OTHERWISE...ECMWF...GFS AND ENSEMBLE MEMBERS CONTINUE TO SUPPORT TROF OVER WESTERN CONUS THROUGH MOST OF NEXT WEEK. MAINTAINED LOW POPS ACROSS THE NORTH AND COOLED TEMPS EARLY-MID WEEK IN RESPONSE TO COOLER NW FLOW. && .LKN WATCHES/WARNINGS/ADVISORIES...NONE. && SAVADEL
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:30 PM PDT | Flash Flood Warning | LKN | Humboldt | 60 min |
| Aug 20, 3:18 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Lander | 57 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.